Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 227, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 22, 2007, 11:58 PM CDT for Tama County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2007, 11:58 PM CDT (04:58 UTC)
- Expired
- Jul 23, 2007, 12:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Tama County, IA
The radar
The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 230458 SVRDMX IAC171-230545- /O.NEW.KDMX.SV.W.0227.070723T0458Z-070723T0545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1158 PM CDT SUN JUL 22 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAMA COUNTY IN CENTRAL IOWA... * UNTIL 1245 AM CDT * AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES NORTH OF DYSART...OR ABOUT NEAR WATERLOO...AND MOVING SOUTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES WEST OF DYSART BY 1220 AM CDT... TAMA AND TOLEDO BY 1245 AM CDT... PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. THIS STORM HAS PRODUCED A WIND GUST OVER 60 MPH AT THE WATERLOO AIRPORT AT 1154 PM CDT. LAT...LON 4186 9231 4187 9276 4229 9276 4230 9232 TIME...MOT...LOC 0458Z 017DEG 33KT 4239 9236 $$ SMALL
2 follow-up statements
000 WWUS53 KDMX 230522 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1222 AM CDT MON JUL 23 2007 IAC171-230545- /O.CON.KDMX.SV.W.0227.000000T0000Z-070723T0545Z/ TAMA IA- 1222 AM CDT MON JUL 23 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR TAMA COUNTY... AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLUTIER...OR ABOUT 18 MILES WEST OF VINTON...MOVING SOUTH AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... VINING AND 6 MILES WEST OF ELBERON BY 1235 AM CDT... CHELSEA...6 MILES EAST OF TAMA AND 7 MILES EAST OF TOLEDO BY 1240 AM CDT... PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. DAMAGING STRAIGHT LINE WINDS DOWNED TREES IN WATERLOO AND CEDAR FALLS AROUND MIDNIGHT. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4186 9231 4187 9276 4229 9276 4230 9232 TIME...MOT...LOC 0522Z 014DEG 34KT 4212 9239 $$ SMALL
000 WWUS53 KDMX 230545 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1244 AM CDT MON JUL 23 2007 IAC171-230554- /O.EXP.KDMX.SV.W.0227.000000T0000Z-070723T0545Z/ TAMA IA- 1244 AM CDT MON JUL 23 2007 ...THE SEVERE THUNDERSTORM WARNING FOR TAMA COUNTY EXPIRES AT 1245 AM CDT... AT 1240 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED SLIGHTLLY...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...WIND GUSTS TO 50 MPH ARE STILL POSSIBLE THROUGH 1 AM CDT. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4186 9231 4187 9276 4229 9276 4230 9232 TIME...MOT...LOC 0544Z 014DEG 34KT 4196 9245 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:10 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 22, 11:10 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1110 PM CDT SUN JUL 22 2007 .SHORT TERM /TONIGHT-MONDAY/... ONGOING MCS OVR WRN WI WILL LIKELY IMPACT DMX/S CWA TONIGHT AND MONDAY. WATER VAPOR IMAGERY SHOWING S/WV NO MOVG INTO NW MN WHICH WILL MAKE THE TURN SOUTH AROUND THE UPPER RIDGE AND THEN MOVE SWS ACROSS IA EARLY MONDAY. AT THE SURFACE...SURFACE RIDGE REMAINS OVER THE GREAT LAKES REGION SHOWING NO SIGNS OF MOVING. PATTERN LIKELY BLOCKED FM BETWEEN DOWNSTREAM UPPER LOW AND UPSTREAM 500 MB RIDGE. LOW-LVL LOW DEWPOINT AIR CONTINUES TO BE ADVECTED INTO SE IA ATTM. THIS FETCH OF RELATIVELY DRY AIR SHOULD KEEP AMS CONSIDERABLY MORE STABLE. MOISTURE AXIS CENTERED TO THE WEST AS DEPICTED ON 925 MB THETAE RIDGE. ONGOING MCS SHOULD PROPAGATE SW INTO INSTABILITY AXIS AND THETAE RIDGE TONIGHT AND MONDAY. THIS MOVEMENT IS ALSO SUPPORTED BY UPPER LEVEL FLOW. GIVEN S/WV SUPPORT...INSTABILITY AND 20-25KT LOW-LVL JET...THINK MCS WILL MAINTAIN ITSELF THROUGH THE NIGHT AND THEN MOVE ACROSS CENTRAL IA MONDAY ON EASTERN EDGE OF THE 925 MB THETAE GRADIENT. INCREASED POPS AND CLOUDS TO REFLECT THIS AND LOWER MAX TEMPERATURES SIGNIFICANTLY. IF THIS FCST SCENARIO DOESN/T WORK OUT...FCST MAX TEMPS WILL BE WAY LOW. .LONG TERM /MONDAY NIGHT-SUNDAY/... 12Z GFS ENSEMBLES CONTINUE TO SHOW UPPER RIDGE BUILDING NE ACROSS UPPER MS VLY IN WAKE OF MONDAY/S S/WV NW OF UPPER TROUGH TO THE EAST. THIS SHOULD KEEP FCST GENERALLY DRY THROUGH MUCH OF THE WORK WEEK. SE SFC FLOW SUGGEST TEMPERATURES SHOULD NOT GET TOO WARM STAYING AT OR JUST ABOVE NORMAL. STRONG LOOKING S/WV FLATTENS THE RIDGE LATE IN THE WEEK AND ALLOWS CDFNT TO CROSS THE UPPER MIDWEST. TIMING OF THE FRONT IS PROBLEMATIC. KEPT LOW POPS INLINE WITH CURRENT THINKING. TEMPS TO COOL SOME AFTER FROPA. LOOKING INTO NEXT WEEKEND...A RETURN TO NW FLOW ALOFT AS CENTRAL US UPPER RIDGE AND DOWNSTREAM TROUGH CONTINUES. && .AVIATION...23/06Z THUNDERSTORMS DEVELOPED OVER ARX CWA ALONG A CONVERGENCE AXIS AND FED BY DECENT MOISTURE TRANSPORT. THE LINE OF STORMS IS TRANSLATING SW AROUND 10 KTS AND WL BE IN ALO BY 05Z THEM PROGRESS SWWD TWDS DMX. HAVE INCREASED CLOUD COVER AND FORECAST LCL MVFR/IFR COND DUE TO STORMS. ACTIVITY MAY BE ONGOING AFT 12Z FM DMX TO OMA OR SOME REGENERATION MAY OCCUR AFT 12Z AS WELL. RIDGE XPCTD TO BUILD IN AFTER 00Z TUES FOR IMPRVG COND. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL IOWA UNTIL 09Z MONDAY. && LONG TERM...JOHNSON SHORT TERM...MS AVIATION...FAB
Hazardous weather outlook, Jul 22, 11:27 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1127 PM CDT SUN JUL 22 2007 IAZ004>007-015>017-023>026-033>037-044>048-057>062-070>075- 081>086-092>097-240430- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 1127 PM CDT SUN JUL 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTHWEST OF A WATERLOO TO TAMA LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWEST ALONG A WATERLOO TO DES MOINES TO ATLANTIC LINE OVERNIGHT. HEAVY RAIN AND FREQUENT LIGHTNING ARE THE MAIN THREATS BUT AN ISOLATED STORM COULD PRODUCE LARGE HAIL OR A DAMAGING WIND GUST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS EXISTS ON MONDAY ACROSS THE ENTIRE REGION...THEN ACROSS THE SOUTHWEST THIRD MONDAY EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE AFTERNOON HOURS WEST OF INTERSTATE 35. THE PRIMARY THREAT WILL BE FOR LARGE HAIL...WITH A SECONDARY THREAT OF DAMAGING STRAIGHT LINE WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL AMOUNTS AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION MAY BE NEEDED MONDAY AREA WIDE AND MONDAY EVENING ACROSS THE FAR SOUTHWEST. IAZ027-028-038-039-049-050-240430- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA- 1127 PM CDT SUN JUL 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF EAST CENTRAL IOWA AROUND THE WATERLOO AREA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWEST ALONG A WATERLOO TO DES MOINES TO ATLANTIC LINE OVERNIGHT. HEAVY RAIN AND FREQUENT LIGHTNING ARE THE MAIN THREATS BUT AN ISOLATED STORM COULD PRODUCE LARGE HAIL OR A DAMAGING WIND GUST. THESE STORMS HAVE A HISTORY OF PRODUCING 3 TO 5 INCHES OF RAINFALL IN A COUPLE HOURS. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... A CHANCE OF THUNDERSTORMS EXISTS ON MONDAY ACROSS THE REGION. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE MORNING AND EARLY AFTERNOON HOURS. THE PRIMARY THREAT WILL BE FOR HEAVY RAIN AND LARGE HAIL...WITH A SECONDARY THREAT OF DAMAGING STRAIGHT LINE WINDS. SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL AMOUNTS AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION MAY BE NEEDED MONDAY MORNING AND EARLY AFTERNOON. FAB
In the hours before
Local storm report, Jul 22, 11:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CDT SUN JUL 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM TSTM WND GST WATERLOO AIRPORT 42.56N 92.40W
07/22/2007 M62 MPH BLACK HAWK IA ASOS
&&
BMOYERLocal storm report, Jul 22, 11:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1156 PM CDT SUN JUL 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM TSTM WND GST WATERLOO AIRPORT 42.56N 92.40W
07/22/2007 M62 MPH BLACK HAWK IA ASOS
&&
BMOYERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:33 PM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Grundy, Marshall, Tama | 6 hr |
| Jul 22, 11:47 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 43 min |
| Jul 23, 12:49 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.